Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 285, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2012, 5:16 PM CDT for Greeley County, Howard County, Nance County, Nebraska. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2012, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 7, 2012, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, NE, Howard County, NE, Nance County, NE
The radar
The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:20 PM CDT | HAIL 1 | 3 E Wolbach, NE | HAIL UP TO THE SIZE OF QUARTERS STARTED FALLING AROUND 520 PM...AND WAS STILL FALLING. |
| Aug 7, 5:41 PM CDT | HAIL 1.75 | 1 E Wolbach, NE | |
| Aug 7, 5:47 PM CDT | HAIL 1 | 3 E Wolbach, NE | QUARTER SIZE HAIL CURRENTLY FALLING. GROUND IS COMPLETELY COVERED AND VISIBILITY IS POOR DUE TO HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3026 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474
WUUS53 KGID 072216
SVRGID
NEC077-093-125-072245-
/O.NEW.KGID.SV.W.0285.120807T2216Z-120807T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
516 PM CDT TUE AUG 7 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GREELEY COUNTY IN CENTRAL NEBRASKA...
NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA...
WESTERN NANCE COUNTY IN CENTRAL NEBRASKA...
* UNTIL 545 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF BELGRADE...OR 35 MILES NORTH OF GRAND ISLAND...AND
MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
BELGRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4149 9792 4131 9802 4134 9827 4139 9828
4139 9829 4134 9829 4135 9838 4148 9836
4149 9810
TIME...MOT...LOC 2216Z 281DEG 9KT 4141 9820
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
634
WWUS53 KGID 072229
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT TUE AUG 7 2012
NEC077-093-125-072245-
/O.CON.KGID.SV.W.0285.000000T0000Z-120807T2245Z/
GREELEY NE-HOWARD NE-NANCE NE-
529 PM CDT TUE AUG 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
NANCE...NORTHEASTERN HOWARD AND SOUTHEASTERN GREELEY COUNTIES UNTIL
545 PM CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES EAST OF WOLBACH...OR 34 MILES NORTH OF GRAND ISLAND...MOVING
EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
BELGRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4149 9792 4131 9802 4134 9827 4139 9828
4139 9829 4134 9829 4135 9838 4148 9836
4149 9810
TIME...MOT...LOC 2230Z 280DEG 4KT 4141 9829
WIND...HAIL 60MPH 1.50IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:37 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 7, 3:37 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 337 PM CDT TUE AUG 7 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. FOCUS IS ON CONVECTIVE POTENTIAL TONIGHT. THE PATTERN ALOFT FEATURED AN UPPER RIDGE OF HIGH PRESSURE EXTENDING FROM THE DESERT SOUTHWEST NORTHWARD ACROSS THE ROCKIES. ALONG THE EASTERN PERIPHERY OF THE RIDGE...NORTHWEST FLOW WAS IN PLACE ACROSS THE CENTRAL PLAINS...WITH EMBEDDED SHORTWAVE TROUGHS TRANSLATING SOUTHEAST THRU THE FLOW. THIS ACTIVITY HAS GENERATED SHOWERS AND STORMS TODAY AND AS AN UPSTREAM WAVE NEAR THE NEB/SD STATE LINE TRANSLATES SOUTHEAST THIS EVENING...ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE HEADING INTO THE EVENING. SPC MESOANALYSIS INDICATES MLCAPES AROUND 2000 J/KG AND LIMITED SHEAR...WITH SREF FORECAST PARAMETERS INDICATING SIMILAR VALUES INTO THE EVENING. IN THIS ENVIRONMENT...WE MAY INTERMITTENTLY EXPERIENCE A STRONG TO MARGINALLY SEVERE STORM INTO THE FIRST PART OF THE EVENING THEN TSTM CHCS DIMINISH HEADING INTO TONIGHT. A MORE PRONOUNCED SHORTWAVE TROUGH TRANSLATES SOUTHEAST ALONG THE MISSOURI RIVER LATE TONIGHT AND WEDNESDAY WITH A FRONTAL BOUNDARY SWITCHING WINDS NORTHERLY WEDNESDAY. DRIER AIR ADVECTS IN BEHIND THE BOUNDARY WITH DPS DROPPING INTO THE 40S AND 50S. THE BOUNDARY REACHES OUR SOUTHAST ZONES BY LATE AFTN WITH 12Z NAM AND 4KM SPC WRF SUGGESTING AN OUTSIDE CHC FOR CONVECTION IN VCNTY OF BOUNDARY. CONFIDENCE IN DEVELOPMENT IS NOT HIGH BUT SOMETHING TO KEEP AN EYE ON. REGARDING TEMPERATURES...LOW TEMPERATURES TONIGHT WILL AVERAGE IN THE 60S IN A SIMILAR AIRMASS FROM THE PAST COUPLE OF NIGHTS. THE WARM AIRMASS REMAINS IN PLACE ON WEDNESDAY WITH H85 TEMPS IN THE UPPER 20S CELSIUS. FORECAST SOUNDINGS INDICATE MIXING WELL ABOVE THIS IN THE DRY AIRMASS AND EXPECT TEMPS TO CLIMB TO THE 90S FOR HIGHS. FIRE WEATHER...RELATIVE HUMIDITY VALUES DROP TO THE LOW 20TH PERCENTILE IN OUR WESTERN ZONES WEDNESDAY AFTERNOON AS DPS LOWER AND TEMPS RISE...AND WINDS LOOK TO REMAIN JUST BELOW HEADLINE CRITERIA. FOR NOW WILL JUST MENTION ELEVATED FIRE CONCERN IN HWO. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. AS THE UPPER LEVEL RIDGE CONTINUES TO AMPLIFY OVER THE COLORADO ROCKIES REGION THROUGH THE SHORT TERM...AN UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN OVER THE EASTERN HALF OF THE CONUS. THROUGH MUCH OF THE MID TERM PERIOD...THE PLAINS REMAIN JUST ON THE WESTERN PERIPHERY OF THE DEEPENING TROUGH AXIS...AND THUS MOST OF THE UPPER LEVEL SHORT WAVES REMAIN EAST OF THE PLAINS. AT THE SURFACE...A BROAD AREA OF HIGH PRESSURE WILL SINK ACROSS MUCH OF PLAINS REGIONS INTO THE GREAT LAKES REGIONS THROUGH FRIDAY...WITH THE SURFACE RIDGE AXIS SLOWLY SHIFTING EAST. NORTH WINDS CAN BE EXPECTED AHEAD OF THE SURFACE RIDGE...BEFORE TURNING EASTWARD AS THE SURFACE HIGH SINKS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. COOLER AIR WILL SLIDE SOUTH WITH THE SURFACE HIGH...SLIDING ACROSS THE PLAINS FROM THE EAST. WITH COOLER 850 TEMPERATURES RANGING IN THE MID TO UPPER TEENS...HIGH TEMPERATURES ROUGHLY 5 DEGREES BELOW NORMAL CAN BE EXPECTED. THUS...WENT WITH LOW TO MID 80S ACROSS MUCH OF THE CWA WITH A FEW UPPER 80S ACROSS NORTH CENTRAL KANSAS BOTH THURSDAY AND FRIDAY. WITH THE PLAINS SITUATED BETWEEN THE UPPER LEVEL SYSTEMS...A DRY FORECAST IS EXPECTED THROUGHOUT THE MID TERM. LOOKING TOWARDS THE LONG TERM PERIOD...THE UPPER LEVEL TROUGH WILL SLOWLY DRIFT ACROSS THE OHIO RIVER VALLEY WHILE THE RIDGE BREAKS DOWN ACROSS THE SOUTHWEST. A FEW UPPER LEVEL PERTURBATIONS WILL LIKELY SLIDE THROUGH THE DAKOTAS DURING THE LONG TERM...WITH POSSIBLE CHANCES FOR PRECIPITATION EXPECTED. BEGINNING SATURDAY NIGHT...ONE SUCH WAVE WILL SLIDE ACROSS SOUTH DAKOTA...WHILE A SURFACE LOW DEVELOPS OVER THE FRONT RANGE. MODELS REMAIN INCONSISTENT THROUGHOUT THE LONG TERM ON PLACEMENT AND TIMING OF POPS...BUT AT LEAST EXPECT SOME CHANCE FOR POPS IN THE PERIOD. DECIDED TO CONTINUE WITH ALLBLEND POPS LEAVING SLIGHT TO CHANCE MENTION IN FRIDAY NIGHT THROUGH SATURDAY...AS THE UPPER LEVEL WAVE AND DECENT POSITIVE VORTICITY ADVECTION PER THE GFS SOLUTION SLIDES EASTWARD ACROSS THE PLAINS. TOWARDS THE END OF THE PERIOD...A SECONDARY UPPER LEVEL TROUGH WILL BEGIN TO DEEPEN ALONG THE WESTERN COAST...THUS SHIFTING THE UPPER LEVEL RIDGE EASTWARD. ALTHOUGH MODELS TRY TO INDICATE SOME RIDGING OVER THE PLAINS...NUMEROUS SHORT WAVES WILL LIKELY RIDE ALONG THE UPPER PERIPHERY...COMBINED WITH SURFACE LOWS ALONG THE FRONT RANGE...LIKELY GENERATING SOME CHANCES FOR POPS BY MIDWEEK. WHILE DECIDED TO CONTINUE WITH ALL BLEND POPS IN THE PERIOD...CONFIDENCE IS NOT HIGH REGARDING TIMING AND LOCATION OF POPS. AS THE GFS SOLUTION SUGGESTS A MORE DAY TIME EVENT...WHILE THE ECMWF SUGGESTS A MORE MONDAY NIGHT SOLUTION. AS FOR TEMPERATURES IN THE LONG TERM...FAIRLY NORMAL TEMPERATURES RETURN TO THE FORECAST AREA WITH ROUGHLY UPPER 80S TO LOWER 90S EXPECTED. && .AVIATION...18Z TAF. SHOWERS AND THUNDERSTORMS THUS FAR HAVE REMAINED WEST AND SOUTH OF THE TERMINAL TODAY...HOWEVER RESIDUAL OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION COMBINED WITH AN UPPER LEVEL DISTURBANCE CROSSING NEBRASKA WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE TERMINAL LATER THIS AFTERNOON INTO THIS EVENING. WINDS WILL BE FAIRLY LIGHT AND VARIABLE DURING THE DAY TODAY...THEN WINDS WILL TRANSITION NORTHWESTERLY WEDNESDAY MORNING FOLLOWING A FRONTAL PASSAGE. WIND SPEEDS WILL INCREASE NEAR 15KTS. DRIER AIR WILL ADVECT IN BEHIND THE FRONT WEDNESDAY WITH DRY CONDITIONS EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 7, 3:03 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 303 PM CDT TUE AUG 7 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 303 PM CDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STRONG TO SEVERE STORM IS POSSIBLE. NICKEL TO QUARTER SIZE HAIL AND 50 TO 60 MPH WILL BE THE PRIMARY HAZARDS FROM THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ELEVATED FIRE DANGER CONDITIONS EXIST WEDNESDAY AFTERNOON FOR LOCATIONS WEST OF A LINE FROM LEXINGTON TO PHILLIPSBURG. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND AGAIN BOTH MONDAY AND TUESDAY. CURRENTLY...THE PROBABILITY FOR SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS INTO THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 7, 4:44 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT TUE AUG 7 2012
NEZ041-072215-
NANCE NE-
444 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NANCE COUNTY UNTIL 515 PM
CDT...
AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 38 MILES NORTH OF GRAND
ISLAND...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BELGRADE...
FULLERTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4153 9785 4133 9791 4137 9827 4148 9828
4149 9811 4150 9810 4150 9805 4151 9804
4152 9790 4152 9789
TIME...MOT...LOC 2145Z 282DEG 12KT 4144 9812Local storm report, Aug 7, 5:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 W BELGRADE 41.47N 98.22W
08/07/2012 E0.88 INCH NANCE NE PUBLIC
HAIL UP TO SIZE OF NICKELS FELL FOR ABOUT 15 MINUTES
STARTING NEAR 445 PM.
&&
ODERThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:05 PM CDT | Special Weather Statement | GID | Phelps | 25 min |
| Aug 7, 12:43 AM CDT | Special Weather Statement | GID | Webster | 32 min |
| Aug 7, 6:29 AM CDT | Special Weather Statement | GID | Adams | 31 min |
| Aug 7, 7:00 AM CDT | Special Weather Statement | GID | Webster | 30 min |
| Aug 7, 7:23 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 26 min |
| Aug 7, 8:08 AM CDT | Special Weather Statement | GID | Webster | 37 min |
| Aug 7, 4:44 PM CDT | Special Weather Statement | GID | Nance | 31 min |
| Aug 7, 5:41 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance | 34 min |
| Aug 7, 6:12 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance | 33 min |
| Aug 7, 6:14 PM CDT | Special Weather Statement | GID | Sherman | 31 min |
| Aug 7, 6:24 PM CDT | Special Weather Statement | GID | Greeley | 36 min |
| Aug 7, 6:41 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.